Texas, 2006

Hail in Texas, September 11, 2006

September 11, 2006 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 1:24 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 11, 1:24 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT MON SEP 11 2006

.SHORT TERM...
A COLD FRONT IS MOVING TOWARD THE CWA THIS AFTERNOON...HOWEVER WITH
NUMEROUS OUTFLOW BOUNDARIES MOVING ACROSS THE REGION...IT IS VERY
DIFFICULT TO DISCERN ITS POSITION.  A BAND OF SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN HIGH PLAINS AND NORTHERN PERMIAN
BASIN DISSIPATED WITH THE FOCUS OF THUNDERSTORM DEVELOPMENT NOW
ALONG AN  OUTFLOW BOUNDARY OVER THE STOCKTON PLATEAU AND THE LOWER
TRANS PECOS REGION.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER
THE CWA THIS EVENING AND TONIGHT AS THE FRONT PUSHES SOUTH THROUGH
THE CWA.  THE THUNDERSTORMS WILL BE AIDED BY UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION IN ZONAL FLOW ALOFT. THE
HIGHEST POPS WILL BE OVER THE SOUTHERN SECTIONS AS THE FRONT PUSHES
INTO THAT AREA.  WITH 700 TO 500 LAPSE RATES IN THE 5.5 TO 6.5
DEGREE RANGE...BULK SHEAR VECTORS OF AROUND 30KTS AND LIS OF -2 TO
-4...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED TONIGHT BEHIND THE
FRONT WITH LOWS IN THE 60S WITH 50S IN THE HIGHER ELEVATIONS AND
EXTREME NORTHERN SECTIONS.  USED A BLEND OF NAM AND GFS FOR WINDS
AND DEWPOINTS AND STAYED ON THE COOLER SIDE OF GUIDANCE FOR THE
TEMPERATURES.

.LONG TERM...
FRONTAL BOUNDARY WILL MAKE IT TO AT LEAST THE HIGHER TERRAIN OF
SOUTHWEST TEXAS OVERNIGHT AS AN UPPER TROUGH DEEPENS OVER THE
MIDWEST.  IT APPEARS WE WILL HAVE SOME MID LEVEL SUPPORT FROM
PASSING SHORTWAVE TROUGHS IN WEAK NORTHWEST FLOW ALOFT ON
TUESDAY...SO HAVE KEPT A CHANCE OF SHRA/TSRA FROM AROUND THE PECOS
RIVER VALLEY AND TO THE SOUTHWEST.  THE FLOW ALOFT WILL BECOME MORE
NORTHERLY OVER THE AREA THEREAFTER...WHICH WILL AID A SURFACE RIDGE
BUILDING INTO THE CWA.  HAVE RELEGATED A SLIGHT CHANCE OF SHRA/TSRA
FROM THE GUADALUPE MOUNTAINS AND SOUTHEASTWARD ACROSS THE DAVIS
MOUNTAINS AND LOWER TRANS PECOS AS MORE STABLE AIR PUSHES INTO THE
NORTHEASTERN CWA.  STUCK CLOSER TO THE COOLER MAVMOS OFFERINGS AS
THERE SHOULD BE A FAIR AMOUNT OF CLOUD COVER...NOT TO MENTION
PRECIPITATION TO KEEP READINGS DOWN.

A CUTOFF LOW CURRENTLY IN THE VICINITY OF THE NORTHERN BAJA
PENINSULA/SOUTHERN ARIZONA WILL EJECT EASTWARD WEDNESDAY.  HAVE GONE
WITH THE CONSISTENT GFS/ECMWF/ENSEMBLES WITH THIS FEATURE AS THE WRF
IS STILL THE OUTLIER WITH THE STRONGER...SLOWER SOLUTION.  WILL GO
WITH A SLIGHT CHANCE OF SHRA/TSRA OVER THE HIGHER TERRAIN WEDNESDAY...
WHICH MAY BE A BIT OPTIMISTIC AS THE SURFACE RIDGE WILL STILL BE
ENTRENCHED OVER THE AREA AND ANY PRECIP MAY REMAIN WEST OF THE
AREA.  THINK THE BETTER CHANCE OF RAIN WILL BE ON THURSDAY AS THE
UPPER TROUGH TRANSLATES EASTWARD OVER THE AREA...A LEE SURFACE
TROUGH DEVELOPS IN RESPONSE...AND AN UPPER LEVEL JET NOSES INTO THE
AREA.  IF LAPSE RATES WERE A BIT STEEPER...AND CAPES A BIT
HIGHER...WOULD BE CONCERNED ABOUT SEVERE WEATHER ON THURSDAY.  FOR
NOW...IT APPEARS ANY CONVECTION THAT DEVELOPS ON THURSDAY WILL BE
PRETTY TAME.  WHITTLED POPS DOWN THURSDAY NIGHT...THEN DRIED THE
FORECAST OUT...FOR THE MOST PART...THROUGH THE REST OF THE EXTENDED
AS SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER THE CWA DURING THAT
TIME FRAME.

TEMPERATURES WILL WARM FRIDAY AND BEYOND AS SOUTHWESTERLY FLOW ALOFT
AHEAD OF A PROGGED UNSEASONABLY STRONG UPPER TROUGH EXPANDS OVER THE
WESTERN CONUS.  IF ANYTHING...MAY HAVE GONE A LITTLE TOO WARM AS
HEIGHTS WILL BEGIN TO LOWER INTO SUNDAY.  SUBSEQUENT SHIFTS WILL
HAVE TO MONITOR HOW FAR NORTH THIS UPPER TROUGH PASSES AS SOME WIND
HIGHLIGHTS MAY BE NEEDED FOR THE GUADALUPE MOUNTAINS OVER THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  81  62  84 /  30  20   0   0
CARLSBAD NM                63  82  61  87 /  40  40  10  10
DRYDEN TX                  69  87  67  85 /  50  40  20  10
FORT STOCKTON TX           64  83  64  85 /  40  40  10  10
GUADALUPE PASS TX          58  75  58  81 /  50  40  10  20
HOBBS NM                   62  82  60  86 /  40  30  10   0
MARFA TX                   56  80  53  78 /  50  40  20  20
MIDLAND INTL AIRPORT TX    62  82  63  84 /  40  30  10   0
ODESSA TX                  64  83  64  85 /  40  30  10   0
WINK TX                    67  88  65  90 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Sep 11, 1:18 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT MON SEP 11 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CDT MON SEP 11 2006 /118 PM MDT MON SEP 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EXPECTED OVER
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT.  THE BEST CHANCE
FOR THUNDERSTORM ACTIVITY WILL BE SOUTH AND WEST OF A LINE FROM
SHEFFIELD TO PECOS TO WEST OF CARLSBAD. SEVERE WEATHER IS NOT
EXPECTED OVER THE AREA...HOWEVER SOME OF THE STORMS MAY PRODUCE
WIND GUSTS TO 45 MPH AND SMALL HAIL. THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND FLOODING OF LOW
LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TUESDAY. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL ESPECIALLY IN THE MOUNTAINOUS AREAS.
MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD PRONE AREAS WILL BE
POSSIBLE IN THE HIGHER ELEVATIONS OF SOUTHWEST TEXAS AND SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED....HOWEVER SPOTTERS AND
EMERGENCY MANAGERS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gaines

When
September 11, 7:30 PM CST to 7:55 PM CST
Where
Gaines County, 2 mi E of Seagraves
Measured
1.25 in hail
Crop damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
32.933, -102.517

Half-dollar to ping pong ball sized hail fell from 1.5 to 4.5 miles East Southeast of Seagraves. The hail began at 730 pm CST and lasted 25 minutes. Considerable crop damage was done by the hail. Six to eight sections of cotton and peanuts were damaged with the combined cost at roughly 2 million dollars. The report was relayed by the Weather Forecast Office in Lubbock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535038.